The FDA has just released an important alert from the Institute for Safe Medication Practices (ISMP) of yet another example of errors in drug administration due to confusion between two very different agents, a drug used to treat hyperthyroidism, PTU, and an agent used in oncology, purinethol (mercaptopurine).
The report delineates not just how the errors occurred, with a description of the harm the errors caused, but also concrete steps that we can take to reduce the likelihood of such an occurrence happening to our patients. Once again, we see the hazards of hand-written prescriptions and the value of electronic health records and order writing. But the ISMP also makes clear the importance of engaging the patient in identifying potential examples of drug confusion, and the need to avoid abbreviations because of the ambiguity they create. Double-checking of medications has been an important safety standard for a long time, and it is particularly important when dealing with easily confused medications.
The careful reader may note that I used the term of “yet another example” in the first paragraph. The reason is that when we instituted an electronic medical record with electronic prescribing in our practice in 1999, a patient with diabetes and breast cancer shared a story with me. She had gone to her oncologist after the surgery and he had prescribed an oral anticancer drug for her named cytoxan. After taking her new anticancer drug for two months, she felt increasingly ill, shaky, heat intolerant, with palpitations and profound muscle weakness. When checked, she had evidence of a suppressed TSH and slightly lower FT4 levels, but elevated T3 levels.
The mystery was solved when her prescription was examined. The label did not read cytoxan, but instead was cytomel, or triiodothyronine (T3). The pharmacist, unable to read the oncologist’s prescription correctly, filled it as cytomel 50mcg daily, and she developed iatrogenic hyperthyroidism, with a two-month interruption in her anticancer regimen. With the cessation of the cytomel her symptoms disappeared, but the patient now understood clearly how medical errors can play a pivotal role in her health. She stated that it is very reassuring to her to see a system of care where handwriting confusion can be largely eliminated. She is now a great fan of electronic records, which she sees as a protector of her safety.
Confusion between drugs is inevitable because most physicians do not have an encyclopedic knowledge of both generic and brand names of medications, and the volume of new agents is rapidly increasing. There is a sound scientific basis to advocate the use of electronic aids and working collaboratively with pharmacies to reduce errors in drug administration. I hope that this FDA alert will remind us again how easily errors can develop and the value of using sound practices to promote patient safety.
Preventing Medical Errors – More Mix-ups between Propylthiouracil and Purinethol